[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.201.14. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Letters to the Editor
March 2002

Is Psychosis Exacerbated by Modafinil?

Arch Gen Psychiatry. 2002;59(3):292-293. doi:

Modafinil (Provigil; Cephalon Inc, West Chester, Pa) is indicated to improve wakefulness in patients with excessive daytime sleepiness associated with narcolepsy. The stimulant drug methylphenidate, which promotes wakefulness, has been reported to be useful in treating severe and persistent sedation associated with clozapine treatment.1 However, controversy has surrounded the routine use of such stimulant drugs to treat clozapine-induced sedation because of the potential risk of exacerbating psychosis (due to the drugs' dopaminergic activity) and worsening movement disorders.2 We herewith report on the possible exacerbation of psychosis by modafinil in a clozapine-treated patient with schizophrenia.

×